C3.1 R4(e): Perform & document a pharmacokinetic interpretation (OTHER drug) #2

ID: 47 yo male admitted on July 6, 2016 with unspecified psychosis

Medical conditions:

  • Schizoaffective disorder vs. Bipolar I manic disorder
  • (Previous?) Cluster B personality disorder
  • Methamphetamine use disorder
  • Opioid use disorder (on methadone for 20 years ago, started heroin at 15 yo)
  • Tobacco use disorder

Global Assessment Functining (GAF) = 20-25

Medications:

  • Nicotine patch 21mg/24hr apply 1 patch daily
  • Ferrous fumarate 300mg PO daily
  • ascorbic acid (vitamin C) 500mg PO daily
  • Vitamin D 1000 units PO daily
  • Multi-vitamins – 1 tab PO daily
  • Divalproex EC 500mg tab PO daily (800) and 2000mg PO hs (2200)
    ?Start date in hospital (as chart thinned), but has been on it at this dose at least since the end of Aug
  • Lithium carbonate 900mg PO hs (2200)
    Aug 23: started on 300mg PO hs, 24: ↑ 600mg hs, 29: ↑ 1050mg hs
    Sept 6: ↓ 900mg hs (RN noticed mild tremor, and ++ akathisia – marked restlessness, unable to sit, asking if he can pace, speech – N volume/speed, good eye contact) 

    • Last lithium levels:
      Sept 10: 0.7, Sept 4: 0.9, Aug 29: 0.5
  • Methadone 100mg po daily
  • Trazodone 250mg po hs
  • Quetiapine 800mg po hs
  • Mirtazapine 7.5mg po hs
  • Zuclopenthixol 20mg po hs

 


Levels drawn on Sept 28:

  • VPA level (drawn at 1000 hr, hold dose until drawn): 563
    • 12-hour post dose
    • AM dose was given at 1030 instead of 800
    • Therapeutic range: 350 – 835 umol/L
  • Lithium level (drawn at 1000hr): 0.70
    • 12-hour post dose
    • Maintenance therapeutic range: 0.6-0.8 mmol/L

LFTs, Sept 5:
AST: 49, ALT: 40, GGT: <5, ALP: 46, Total bilirubin: 4

Renal function:
Sept 5 (1007): eGFR: 84 mL/min, sCr: 93 umol/L
Sept 5 (2040): eGFR: 69 mL/min, sCr: 109 umol/L
Sept 10 (955): eGFR: 85 mL/min, sCr: 92 umol/L

Patient interview:

  • Feels restless, kept pacing during interview and unable to sit in the chair
  • Feels mood is “low” for ?some period of time
  • Showed affect during interview and was pleasant throughout interview
  • Feels that his tremor is resolving since medication change
  • Writer not able to see any tremors when patient raised his arms outwards
  • Denies N/V and any concerns/side effects with medications

Assessment:

  1. Levels drawn appropriately and at steady state
    (>5 days since starting on current dose)
  2. Level is within therapeutic range (0.6-0.8 mmol/L for maintenance)
  3. No significant safety concerns with current doses of valproic acid and lithium
    – No renal impairment
    – No liver impairment
    – Patient has minimal side effects and concerns with medication (no hand tremors)
  4. As per psychiatrist and nurse’s notes, patient is clinically improving and exhibits less aggression.

Plan:

  1. Continue current doses of valproic acid and lithium
  2. Monitor AEs of valproic acid: ataxia, tremors, visual changes, N/V/D, anorexia
  3. Monitor hepatic function (LFTs, albumin, bilirubin, INR) every 6 months or earlier if patient exhibits symptoms of hepatotoxicity (e.g. malaise, confusion, jaundice, vomiting, anorexia, abdominal distension/bloating, asterixis, spider veins)
  4. Monitor AEs of lithium: headache, tremor, N/V, polydipsia, polyuria, weight gain
  5. Monitor lithium levels and renal function monthly (may decrease frequency to every 3 months when dose is determined to be efficacious, safe and patient is stable)
  6. Monitor for efficacy:
    mood (+affect), thoughts, sleep, appetite, energy, auditory/visual hallucinations

FYI: Previous Pharmacist’s Clinical Note on Lithium on Sept 1, 2016

Baseline TSH 1.77, Cr 78

  • Lithium therapy started Aug 23 at 300mg HS, Aug 24 at 600mg HS
  • On Li 750 HS Aug 25-28, 2016
  • Li level = 0.5 on Aug 29, 2016 morning at 1000 hr
    • subtherapeutic as still titrating upwards
    • may be slightly early to consider this steady state level
    • dose increase to 1050mg HS
  • Met pt in dining room. denies headache. denies N/V. reports good appetite. No slurred speech. vision ✓, able to see clock on wall and tell me time accordingly
  • However, displaying fine tremor in hand bilaterally. per pt, been trembling for about a week (temporally, coincide with lithium start)
  • Drug interaction = Zuclopenthixol, Lithium, Methadone, Olanzapine, Trazodone can all prolong QT interval
    • pt July 28 ECG = 475ms
  • As pt likely experiencing minor hand tremor, secondary to Li
  • Suggest:
    1. Continue clinically monitoring with focus on tremor as escalating Li dose
    2. Repeat ECG x1 once reach a stable Li dose

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s